Aa
Aa
A
A
A
Close
281209 tn?1209385426

RAI Side Effects?

I had a TT for papillary carcinoma in 7/07. I had a 30% uptake in my thyroid scan and they gave me 21mCi I-131 to bring down the dose.  I just received my second dose (220mCi) last week, and expected nominal side effects.  I've felt terrible since then.  Loss of taste, overall nausea, etc.  Anyone else go through this? My docs didn't mention anything about side effects (besides the normal salivary glands swelling).  How long should I expect to feel this way?  I have two young children (who I am staying away from for the full 7 days) and was hopeful to at least START feeling better. I understand it will be gradual (I am back on my 125 mcg synthroid) but had no idea this was what I should have expected.

Thanks!
3 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I feel your pain!  I just had 150 millicuries on Thursday and todayis the first day I am FINALLY feeling somewhat normal. Last time I was ablated after my TT I had 100 millicuries and didn't have one side effect.  This time I  seem to have every one!  Bad taste, nausea, dead tired, lethargic...didn't even want to get out of bed ( not like me AT ALL) .  Scared the bugezuz out of me feeling so yucky !  I just didn't expect it.  Called my doc, said it was normal side effects.  He didn't perscribe anything, just suggested what I was already trying...gingerale, hard candies , pepto bismol, etc.  I truly thought it would never end.  BUT IT DOES!  I am finally feeling better. I had the pill 5 days ago.  Your dose was higher, so it could take longer.  Hang in there honey...I totally know how awful this is!  I had to call in sick again today and wasn't planning on it.  I hope you feel better soon!  
Emmy
Helpful - 0
197575 tn?1215532624
I had 100mci and felt bad afterwards.  I was only nauseous in the hospital- I rinsed my mouth with bakng soda and warm water a few times a day and it helped me regain my taste.  It is unfortunate that you have to stay away from your kids, but then again, it gives you the time you need to rest.  I don't know how long you will feel this way.  Just keep drinking plenty of water to flush that stuff out of your body.  Take care.
Helpful - 0
281209 tn?1209385426
I'm so glad you guys had some support to offer. I really had NO idea these were symptoms! (I also had NO side effects the first time).  I'll keep my chin up, it sounds like it will get better - with time. Thanks.
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.